Alert archive / Virginia / Tornado Warnings in 2023

Tornado Warning 11, NWS Morristown, TN

May 16, 2023Lee County, Scott County, Wise County, Virginia

NWS Morristown, TN issued this tornado warning at May 16, 2023, 5:17 PM EDT for Lee County, Scott County, Wise County, Virginia. It was in force for 26 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 16, 2023, 5:17 PM EDT (21:17 UTC)
Expired
May 16, 2023, 5:43 PM EDT
In force
26 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Lee County, VA, Scott County, VA, Wise County, VA

The radar

The Knoxville radar (KMRX), 75 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 16, 5:17 PM EDTTORNADO3 Wsw Pennington Gap, VAA SMALL TORNADO PATH WAS SURVEYED IN EASTERN LEE COUNTY, VIRGINIA, APPROXIMATELY 3 MILES WEST SOUTHWEST OF PENNINGTON GAP. THE TRACK WAS ABOVE LEFT POOR VALLEY ROAD BELOW THE RIDGELINE OF POOR VALLEY RIDGE. MAXIMUM WIND SPEED WAS 100 MPH. AN EF1 TORNADO. THE P
May 16, 5:17 PM EDTTORNADO3 Wsw Pennington Gap, VAA SMALL TORNADO PATH WAS SURVEYED IN EASTERN LEE COUNTY, VIRGINIA, APPROXIMATELY 3 MILES WEST SOUTHWEST OF PENNINGTON GAP. THE TRACK WAS ABOVE LEFT POOR VALLEY ROAD BELOW THE RIDGELINE OF POOR VALLEY RIDGE. MAXIMUM WIND SPEED WAS 60 MPH. AN EF0 TORNADO. THE PA
May 16, 5:20 PM EDTTSTM WND DMGPennington Gap, VAA NWS SURVEY TEAM INVESTIGATED DAMAGE IN PENNINGTON GAP, VIRGINIA. A 2.5 MILE WIDE SWATH OF DAMAGE WAS FOUND ON THE SOUTH SIDE OF TOWN. WIND SPEEDS WERE ESTIMATED BETWEEN 70 AND 90 MPH.
May 16, 5:25 PM EDTTSTM WND DMGPennington Gap, VAMULTIPLE TREES DOWN.
May 16, 5:27 PM EDTTORNADO2 N Pattonsville, VAA NWS SURVEY TEAM FOUND A DAMAGE PATH THAT BEGAN NEAR THE INTERSECTION OF HIGHWAY 58 AND THE WEST END OF OLD RIDGE ROAD, WHERE TREES WERE UPROOTED. THE PATH CROSSED A RIDGE, AND ENDED NEAR THE EAST END OF OLD RIDGE ROAD. MAXIMUM WIND SPEED WAS 100 MPH, AN EF1
May 16, 5:30 PM EDTTSTM WND DMGDuffield, VATREES DOWN.
May 16, 5:33 PM EDTTORNADO1 S Duffield, VAAN EF1 TORNADO TOUCHED DOWN NORTHWEST SIDE OF RIDGE LINE SOUTH OF US HIGHWAY 23 AND ENDED BEFORE CROSSING THE HIGHWAY. SOFTWOOD TREES UPROOTED. MAXIMUM WIND SPEED WAS 100 MPH, PATH LENGTH WAS 0.6 MILES, PATH WIDTH WAS 30 YARDS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this tornado warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 16, 12:30 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.3 hours before the alert went out and 283 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2023-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2023-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 198 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
964 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
198 m²/s²
0-3 km storm-relative helicity
219 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

323 
WFUS54 KMRX 162117
TORMRX
VAC105-169-195-162200-
/O.NEW.KMRX.TO.W.0011.230516T2117Z-230516T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Morristown TN
517 PM EDT Tue May 16 2023

The National Weather Service in Morristown has issued a

* Tornado Warning for...
  Northeastern Lee County in southwestern Virginia...
  Western Scott County in southwestern Virginia...
  Southern Wise County in southwestern Virginia...

* Until 600 PM EDT.
    
* At 517 PM EDT, a severe thunderstorm capable of producing a tornado
  was located over Pennington Gap, or near Jonesville, moving east at
  40 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  northeastern Lee, western Scott and southern Wise Counties,
  including the following locations... Duffield, Jasper, Clinchport,
  Dryden, Pattonsville and St. Charles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This Tornado Warning replaces the Severe Thunderstorm Warning issued
for the same area.

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3671 8314 3683 8309 3683 8266 3661 8273
TIME...MOT...LOC 2117Z 277DEG 33KT 3677 8307 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

DGS
2 follow-up statements
521 
WWUS54 KMRX 162129
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
529 PM EDT Tue May 16 2023

VAC195-162139-
/O.CAN.KMRX.TO.W.0011.000000T0000Z-230516T2200Z/
Wise VA-
529 PM EDT Tue May 16 2023

...THE TORNADO WARNING FOR SOUTHERN WISE COUNTY IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
southwestern Virginia.

LAT...LON 3661 8273 3670 8303 3682 8297 3683 8280
      3680 8277 3683 8276 3683 8272 3682 8270
      3683 8268 3683 8266
TIME...MOT...LOC 2129Z 277DEG 38KT 3675 8290 

$$

VAC105-169-162200-
/O.CON.KMRX.TO.W.0011.000000T0000Z-230516T2200Z/
Lee VA-Scott VA-
529 PM EDT Tue May 16 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 600 PM EDT FOR EAST
CENTRAL LEE AND WESTERN SCOTT COUNTIES...
    
At 529 PM EDT, a severe thunderstorm capable of producing a tornado
was located 7 miles east of Pennington Gap, or 12 miles east of
Jonesville, moving east at 45 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Duffield, Clinchport, Jasper, Dryden and Pattonsville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3661 8273 3670 8303 3682 8297 3683 8280
      3680 8277 3683 8276 3683 8272 3682 8270
      3683 8268 3683 8266
TIME...MOT...LOC 2129Z 277DEG 38KT 3675 8290 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

DGS
908 
WWUS54 KMRX 162143
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
543 PM EDT Tue May 16 2023

VAC105-169-162152-
/O.CAN.KMRX.TO.W.0011.000000T0000Z-230516T2200Z/
Lee VA-Scott VA-
543 PM EDT Tue May 16 2023

...THE TORNADO WARNING FOR EAST CENTRAL LEE AND WESTERN SCOTT
COUNTIES IS CANCELLED...
    
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and 
a Severe Thunderstorm Warning remains in effect for Scott County 
until 615 PM EDT.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for 
southwestern Virginia.

LAT...LON 3661 8273 3670 8303 3682 8297 3683 8280
      3680 8277 3683 8276 3683 8272 3682 8270
      3683 8268 3683 8266
TIME...MOT...LOC 2141Z 277DEG 33KT 3673 8274 

$$

DGS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this tornado warning went out at May 16, 3:32 PM EDT, 1 hour 45 minutes earlier.

Area forecast discussion, May 16, 3:32 PM EDT, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
332 PM EDT Tue May 16 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...(This evening through Wednesday) Issued at
330 PM EDT Tue May 16 2023

Scattered showers and a few thunderstorms were developing at mid
afternoon across the northwest part of the forecast area ahead of
a strong shortwave that was moving across the Ohio Valley and
headed for the central Appalachians and mid Atlantic states
tonight. Mid level flow was increasing this afternoon to the north
of the forecast area.

At the surface, a weak surface low was over central KY at 18z. A
warm frontal boundary extended eastward from the low into
northern and central KY. This area has the greatest risk for a
possible tornado. For the forecast area the surface low will move
east northeast and drag a cold front through Tennessee later today
and tonight. Dew points are in the mid 60s to lower 70s and much
of the region is becoming destabilized with temperatures in the
lower to mid 80s.Low level flow is fairly weak but effective
shear magnitudes around 35-45 kt will support organized
convection. The scattered convection ahead of the line may
produce large hail and damaging winds. With steep low-level lapse
rates strong outflows will cause a transition to bowing as storms
move east of the Appalachians later this evening. The best chance
of precipitation will be between about 500 PM and 900 PM with
lingering showers behind initial line to about midnight. Locally
heavy rainfall tonight may reach an inch across southwest
Virginia and over the eastern Tennessee Mountains but because the
storms will move through fairly quick no significant flooding
expected tonight.

Left over cloudiness behind the storms should last most of the
night with some patchy early morning fog...locally dense where
heavy rain may fall. Lower clouds will likely linger Wednesday
morning. Behind the front expect clearing skies by late morning
Wednesday. Higher pressure and drier airmass moving in tonight
will lower dewpoints from the 60s today into the 50s Wednesday.
Lows Wednesday will be cooler in the north in the mid to upper
50s. Highs slightly cooler in the upper 70s to about 80.

&&

.LONG TERM...(Wednesday night through next Tuesday) Issued at
330 PM EDT Tue May 16 2023

Key Messages:

1. Showers and a chance of thunderstorms Thursday afternoon.

2. A cold front brings showers/storms to the area on Saturday.

Wednesday night through Friday

A front will be stalled to our south to start the period, with a
large high pressure ridge over the Mid-Atlantic region that will be
building southward along the Appalachians in the low levels. The
ridge will push the front farther SE into GA, while in the mid/upper
levels, a shortwave trough will be approaching from the west. This
will draw moisture across GA/SC into our southern sections, and with
afternoon heating, scattered to numerous showers are expected to
develop. PoP/QPF grids will favor southern and western sections,
while the northern and central Valley will be under the influence
of a downslope flow off the mountains, decreasing rain chances in
those areas. Most of this activity should dissipate with the loss
of daytime heating, and with the movement of the shortwave trough
to the east of the mountains late Thursday night/Friday morning.
Weak mid/upper level ridging and a surface high will be over the
area on Friday, providing a dry and mostly sunny day with highs in
the upper 70s/near 80.

Friday night through Tuesday

Timing of a cold front and associated convection has come into
better focus today, as the models have merged closer in their
solutions. There are still some small timing differences, but the
period of best overlap for moisture and lift appears to be in the 12-
18Z time frame Saturday. Will begin chance PoPs late Friday night in
the Plateau, increasing to likely chances for the entire area
Saturday. A severe threat appears limited at this time due to a lack
of instability, as the low level flow will be W-SW ahead of the
front, preventing deep advection of a warm/moist Gulf air mass.
There will be good upper divergence in the jet entrance region, but
the wind field looks fairly weak. Will mention a chance of
thunderstorms but no severe threat will be mentioned in the HWO
at this time.

Sunday and Monday will be dry with a warming trend. The models
diverge in their solutions for Tuesday, with the GFS showing a high
amplitude ridge where the ECMWF shows a broad trough. Given this
uncertainty this far out in the forecast, will follow the NBM's
slight chance PoPs for Tuesday.

&&

.AVIATION...
(18Z TAFS)
Issued at 135 PM EDT Tue May 16 2023

VFR conditions early this afternoon across east Tennessee. Expect
scattered showers and thunderstorms to develop next couple hours this
afternoon. Some thunderstorms may be strong with gusty winds and
hail this afternoon and evening with the highest risk at TRI and
TYS. Timing for strong storms looks like between 21Z and 02Z
Wednesday. Gusty SW winds through the afternoon at mainly TRI and
TYS ahead of any storms. Convection should move out of region by
06z Wednesday with MVFR and IFR cigs expected Wednesday morning in
the wake of precipitation. Ceilings may rise to VFR by the end of
the TAF period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             65  81  61  79 /  90  20  10  60
Knoxville McGhee Tyson Airport, TN  62  79  58  81 / 100  10   0  30
Oak Ridge, TN                       60  81  58  81 /  90   0   0  50
Tri Cities Airport, TN              58  77  53  76 /  90   0   0  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

SHORT TERM...TD
AVIATION...TD
LONG TERM...
Hazardous weather outlook, May 16, 3:37 PM EDT, 1 hour 40 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
337 PM EDT Tue May 16 2023

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-171945-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
337 PM EDT Tue May 16 2023 /237 PM CDT Tue May 16 2023/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Showers and thunderstorms will continue late this afternoon and
evening ahead of an upper-level disturbance and cold front. Some
thunderstorms may become severe with the primary risk being damaging
winds and localized hail. There is a low risk of tornadoes, mainly
across far northern East Tennessee and southwest Virginia.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encourage to report severe weather and flooding
this afternoon and evening.

TD

In the hours before

Special weather statement, May 16, 4:46 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service Morristown TN
446 PM EDT Tue May 16 2023

TNZ012-162115-
Scott TN-
446 PM EDT Tue May 16 2023

...A strong thunderstorm will impact portions of northern Scott
County through 515 PM EDT...

At 445 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Jamestown, moving east at 50 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Oneida, Huntsville, Helenwood, Winfield, Honey Creek State Park and
Big South Fork National Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
east Tennessee.

&&

LAT...LON 3647 8434 3646 8435 3645 8434 3634 8435
      3639 8466 3641 8467 3641 8466 3644 8469
      3650 8471 3657 8476 3658 8465 3659 8433
TIME...MOT...LOC 2045Z 270DEG 44KT 3648 8477

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

DGS
Local storm report, May 16, 4:52 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
452 PM EDT TUE MAY 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0449 PM     HAIL             1 NW DANDRIDGE          36.04N 83.43W
05/16/2023  E0.70 INCH       JEFFERSON          TN   PUBLIC

            REPORTED BY TRAINED SPOTTER.

0432 PM     HAIL             6 NE OAK RIDGE          36.03N 84.22W
05/16/2023  U0.70 INCH       ANDERSON           TN   PUBLIC

            REPORTED BY TRAINED SPOTTER.

&&
Special weather statement, May 16, 4:56 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service Morristown TN
456 PM EDT Tue May 16 2023

VAZ001-002-162145-
Wise VA-Lee VA-
456 PM EDT Tue May 16 2023

...Strong thunderstorms will impact portions of northeastern Lee and
Wise Counties and the City of Norton through 545 PM EDT...

At 455 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Speight to near Liggett. Movement was east at
55 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Norton, Wise, Jonesville, Big Stone Gap, Pennington Gap, Appalachia,
Pound, St. Charles, Dryden and Rose Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
southwestern Virginia.

&&

LAT...LON 3713 8255 3703 8248 3701 8245 3682 8272
      3683 8275 3671 8287 3666 8295 3668 8338
      3674 8320 3674 8314 3678 8313 3685 8307
      3685 8301 3689 8288 3693 8286 3698 8287
      3705 8272 3712 8272 3720 8255
TIME...MOT...LOC 2055Z 269DEG 48KT 3727 8267 3678 8337

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

DGS
Local storm report, May 16, 4:59 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
459 PM EDT TUE MAY 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             KARNS                   35.98N 84.12W
05/16/2023  M0.88 INCH       KNOX               TN   BROADCAST MEDIA

&&
Special weather statement, May 16, 5:16 PM EDT, 1 minute before
Special Weather Statement
National Weather Service Morristown TN
516 PM EDT Tue May 16 2023

TNZ012-013-036-037-162145-
Anderson TN-Scott TN-Union TN-Campbell TN-
516 PM EDT Tue May 16 2023

...A strong thunderstorm will impact portions of northeastern
Anderson, central Campbell, east central Scott and western Union
Counties through 545 PM EDT...

At 515 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Huntsville, or 12 miles west of La Follette, moving
east at 55 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
La Follette, Jacksboro, Huntsville, Caryville, Rocky Top, Norris,
Norris Dam State Park, Andersonville, Disney and Cove Lake State
Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
east Tennessee.

&&

LAT...LON 3639 8389 3618 8395 3614 8400 3633 8447
      3645 8442
TIME...MOT...LOC 2115Z 283DEG 46KT 3638 8435

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

CED
Local storm report, May 16, 5:17 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
517 PM EDT TUE MAY 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 PM     HAIL             3 SW POWELL             35.99N 84.05W
05/16/2023  E0.70 INCH       KNOX               TN   PUBLIC

&&

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 3:10 PM EDTSpecial Weather StatementMRXRussell20 min
May 16, 3:20 PM EDTSevere Thunderstorm WarningMRXWise, City of Norton25 min
May 16, 4:56 PM EDTSpecial Weather StatementMRXLee, Wise, City of Norton49 min
May 16, 5:06 PM EDTSevere Thunderstorm WarningMRXWise24 min
May 16, 5:09 PM EDTSevere Thunderstorm WarningMRXLee, Scott, Wise36 min
May 16, 5:34 PM EDTSevere Thunderstorm WarningMRXRussell, Washington41 min
May 16, 5:42 PM EDTSevere Thunderstorm WarningMRXRussell, Scott, Washington, City of Bristol33 min
May 16, 6:03 PM EDTSevere Thunderstorm WarningMRXRussell, Scott, Washington, City of Bristol57 min

Nearby

Tornado Warnings in Virginia, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.